Alert archive / Indiana / Tornado Warnings in 2010
Tornado Warning 14, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at May 21, 2010, 5:47 PM EDT for Orange County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2010, 5:47 PM EDT (21:47 UTC)
- Expired
- May 21, 2010, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
County Orange County, IN
The radar
The Louisville radar (KLVX), 88 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:51 PM EDT | TSTM WND DMG | French Lick, IN | POWER LINES WERE DOWNED ALONG STATE ROAD 56 IN FRENCH LICK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
816
WFUS53 KLMK 212147
TORLMK
INC117-212215-
/O.NEW.KLMK.TO.W.0014.100521T2147Z-100521T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT FRI MAY 21 2010
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 615 PM EDT...
* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR PROSPECT...MOVING NORTHEAST AT 30 MPH.
* THIS TORNADIC STORM WILL ALSO IMPACT...
ORLEANS...
LEIPSIC...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A VEHICLE OR OUTDOORS...MOVE TO
THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING
DEBRIS.
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3866 8631 3864 8632 3851 8661 3863 8670
3864 8670 3869 8663 3869 8635
TIME...MOT...LOC 2147Z 237DEG 26KT 3861 8654
$$
EES1 follow-up statement
339
WWUS53 KLMK 212213
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT FRI MAY 21 2010
INC117-212223-
/O.EXP.KLMK.TO.W.0014.000000T0000Z-100521T2215Z/
ORANGE IN-
613 PM EDT FRI MAY 21 2010
...THE TORNADO WARNING FOR NORTHERN ORANGE COUNTY WILL EXPIRE AT 615
PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF VERY HEAVY RAIN AND DANGEROUS LIGHTNING.
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3866 8631 3864 8632 3851 8661 3863 8670
3864 8670 3869 8663 3869 8635
TIME...MOT...LOC 2213Z 237DEG 26KT 3871 8634
$$
EESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 21, 3:14 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 21, 3:14 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 314 PM EDT FRI MAY 21 2010 .SHORT TERM (TONIGHT AND SATURDAY)... AN OCCLUDED LOW OVER IL MOVING NORTHEAST TOWARD THE GREAT LAKES IS GENERATING STRONG TO SEVERE STORMS ACROSS IL AND IN AT THE MOMENT. ITS COLD FRONT IS NEARING THE WRN KY BORDER CURRENTLY...AND FROM VIS SAT AND REGIONAL RADAR...THE STORMS ALONG THE IL/IN BORDER APPEAR TO BE SLIGHTLY BACK-BUILDING TO THE SOUTH DOWN TO SW KY AND WRN TN. LATEST AMDAR SOUNDING OUT OF SDF STILL SHOWS A CAP AROUND 800MB SO THE WRN KY STORMS SHOULD NOT GET OUT OF HAND YET. HOWEVER...WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WRN TN WHICH MAY HELP BREAK THAT CAP. THUS...SHOWERS/STORMS SHOULD INCREASE IN COVERAGE OVER WRN KY/TN OR OVERHEAD BY 4PM EDT. ANY STORMS THAT FORM AND ARE ABLE TO BREAK THE CAP SHOULD REACH STRONG-SEVERE LIMITS WHERE HAIL AND HIGH WINDS WILL BE THE MAIN THREATS. THERE IS ENOUGH SHEAR IN THE LOW-LEVELS WHERE AN ISOLATED TOR MAY BE POSSIBLE. HOWEVER I THINK THAT THREAT WOULD REMAIN N OF OUR CWA. SO EXPECT SCATTERED STRONG TO POSSIBLE SEVERE STORMS MAINLY OVER THE WRN HALF OF THE CWA TO DEVELOP...WHICH WOULD LATER TRANSLATE EASTWARD BUT WEAKEN AFTER SUNSET. TONIGHT...THE COLD FRONT WILL SWING THROUGH THE AREA...MOST LIKELY BY AROUND 08Z. WILL TAPER POPS FROM SW TO NE TONIGHT WITH ISOLATED THUNDER OR JUST PLAIN SHOWER WORDING...AND PATCHY DENSE FOG BEING POSSIBLE BEHIND THE FRONT TOWARDS DAWN ACROSS THE FAR WRN/SWRN CWA. THEN FINALLY...WE WILL BEGIN TO SEE CLEARING IN THE CLOUDS ON SATURDAY AS RIDGING MOVES IN FROM THE WEST BY 18Z. EVEN OUR FAR ERN CWA SHOULD BREAK OUT IN SOME SUNSHINE SAT AFTN...SO THINK HIGHS WILL REACH THE MID 80S SW TO NEAR 80 NE. .LONG TERM (SATURDAY NIGHT - FRIDAY)... THE MAIN FOCUS ON THE LONG TERM WILL CONTINUE TO BE THE DIURNAL NATURE OF SENSIBLE WEATHER AS A STRONG UPPER LEVEL RIDGE BRINGS SUMMER A BIT EARLY. AT THE START OF THE FORECAST PERIOD ON SATURDAY NIGHT...A STRONG UPPER LEVEL RIDGE AXIS WILL BUILD UP THE MISSISSIPPI RIVER VALLEY NORTHEASTWARD THROUGH THE GREAT LAKES. MEANWHILE...SHORTWAVE RESPONSIBLE SHOWERS AND THUNDERSTORMS ON FRIDAY WILL DIVE SOUTH ALONG THE EASTERN PORTION OF THE RIDGE AXIS AND BE INGESTED INTO AN UPPER LOW OVER THE SOUTHEAST CONUS. THIS WILL SET THE STAGE FOR THE WEEK AHEAD AS SOUTHERN INDIANA AND CENTRAL KENTUCKY FINDS ITSELF LOCKED BETWEEN THE TWO DUELING SYSTEMS. THERE IS STILL SOME QUESTION AS TO HOW FAR THE UPPER LOW OVER THE SOUTHEAST RETROGRADES WESTWARD TOWARD THE REGION. THIS WILL HAVE A LARGE IMPACT ON ULTIMATE SENSIBLE WEATHER. HAVE CONTINUED TO LEAN TOWARD THE MORE STUBBORN RIDGE AXIS SOLUTION OFFERED BY THE ECMWF...KEEPING THINGS MOSTLY DRY AND TEMPERATURES ABOVE NORMAL. THAT BEING SAID...HAVE INTRODUCED ISOLATED THUNDERSTORM CHANCES EACH AFTERNOON FROM MONDAY THROUGH FRIDAY. ALTHOUGH NO STRONG FORCING MECHANISM APPEARS TO BE PRESENT...THIS IS THE TYPE OF SETUP WHERE DIURNAL CONVECTION IS TYPICAL AND FORECAST SOUNDINGS INDICATE UNCAPPED AND MODERATELY UNSTABLE ENVIRONMENT EACH AFTERNOON. THE RING OF FIRE CONCEPTUAL MODEL SEEMS TO FIT THIS SETUP. DIURNAL CU FIELDS WILL ALSO BUILD EACH AFTERNOON WITH THE HIGHEST PERCENTAGE OF CLOUD COVER GENERALLY IN THE EAST AND SOUTH NEAREST THE UPPER LOW. THE ONLY OTHER CHANGE TO NOTE DEALS WITH HIGH TEMPERATURES ON SUNDAY AFTERNOON. HAD TO RAISE OVERALL HIGHS A COUPLE OF DEGREES DUE TO LATEST GUIDANCE. THIS WILL BRING A FEW LOCATIONS TO THE 90 DEGREE MARK AS MOIST SOIL AND LUSH VEGETATION WILL BE LESS LIKELY TO AFFECT URBAN AREAS. DO HAVE THE LOUISVILLE METRO HITTING THE BIG 90 ON SUNDAY AFTERNOON. MONDAY AND TUESDAY AFTERNOON GUIDANCE ALSO CAME IN WARMER...HOWEVER IS ON THE HIGH END OF ENSEMBLE GUIDANCE SO WILL CONTINUE TO GO WITH MID TO UPPER 80S THROUGH THE WEEK. LOW TEMPERATURES SHOULD GENERALLY BE MILD IN THE LOW TO MID 60S...ALSO ABOVE NORMAL FOR THIS TIME OF YEAR. && .AVIATION (18Z TAF ISSUANCE)... A COLD FRONT IS APPROACHING THE REGION FROM THE WEST. CURRENTLY AHEAD OF THIS...ONLY ISOLATED RAIN SHOWERS ARE LIKELY THROUGH 19-20Z WITH BKN MVFR SKIES. WINDS WILL SLOWLY VEER AROUND TO THE SW AHEAD OF THE COLD FRONT AND COULD BE A BIT GUSTY AT TIMES THROUGH 00Z. ALONG THE COLD FRONT...SCATTERED SHRA/TSRA ARE EXPECTED TO DEVELOP AND MAINLY AFFECT SDF BETWEEN 20-00Z...WITH A LESSER CHANCE AT LEX AND BWG. THE COLD FRONT SHOULD PUSH FROM W TO E THROUGH THE REGION BY 06Z. WITH ANY PRECIPITATION AND THE FROPA...CIGS AND VSBYS WILL LIKELY BE IN THE MVFR CATEGORY AS WINDS SHIFT AROUND TO THE WEST. BR WILL BE POSSIBLE BEHIND THE FRONTAL PASSAGE TOWARDS 12Z SAT. BEYOND THAT...CLEARING WILL FINALLY TAKE PLACE AS RIDGING MOVES OVERHEAD BY 18Z SAT. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........AL LONG TERM.........BJS AVIATION..........AL
Hazardous weather outlook, May 21, 4:00 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT FRI MAY 21 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 400 PM EDT FRI MAY 21 2010 /300 PM CDT FRI MAY 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT THROUGH THE AFTERNOON AND EVENING HOURS. ALL STORMS WILL PRODUCE VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING. HOWEVER...A FEW STORMS WILL BECOME STRONG TO MARGINALLY SEVERE THIS EVENING...WITH ISOLATED DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. THE BEST CHANCE FOR STRONG TO MARGINALLY SEVERE STORMS WILL BE BETWEEN 5PM AND 9PM EDT FOR THE ENTIRE OUTLOOK AREA. BEHIND THE COLD FRONTAL PASSAGE OVERNIGHT...PATCHY DENSE FOG WILL BE POSSIBLE MAINLY ACROSS WEST-CENTRAL KENTUCKY OR SOUTH-CENTRAL KENTUCKY TOWARDS DAWN SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WARM AND UNSTABLE AIRMASS WILL SETTLE INTO THE REGION NEXT WEEK. ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT TO REPORT INSTANCES OF STRONG WINDS OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. AL
In the hours before
Special weather statement, May 21, 4:35 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT FRI MAY 21 2010
INZ076-083-212130-
DUBOIS-ORANGE-
435 PM EDT FRI MAY 21 2010
...A LINE OF STRONG STORMS MAY AFFECT DUBOIS AND ORANGE COUNTIES...
AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 9 MILES NORTHEAST OF
WASHINGTON TO 9 MILES SOUTH OF WASHINGTON TO 10 MILES WEST OF
WINSLOW...MOVING NORTHEAST AT 30 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS ARE
EXPECTED WITH THESE STORMS.
THE LINE OF STORMS HAS SHOWN SIGNS OF POSSIBLY DEVELOPING
SOUTHWARD...AND MAY MOVE ACROSS DUBOIS AND ORANGE COUNTIES AFTER 500
PM EDT. NORTHERN SECTIONS OF THOSE COUNTIES...SUCH AS THE HAYSVILLE
AND FRENCH LICK AREAS...ARE THE MOST THREATENED BY THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3851 8707 3852 8700 3850 8695 3850 8689
3853 8685 3853 8670 3869 8669 3869 8635
3847 8633 3835 8708
TIME...MOT...LOC 2032Z 234DEG 24KT 3874 8699 3855 8716
3843 8736
13Special weather statement, May 21, 5:07 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT FRI MAY 21 2010
INZ076-083-212145-
DUBOIS-ORANGE-
507 PM EDT FRI MAY 21 2010
...LINE OF STRONG STORMS WITH VERY HEAVY RAINFALL TO AFFECT DUBOIS
AND ORANGE COUNTIES...
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHOALS TO 8 MILES SOUTH OF SHOALS TO WINSLOW...AND MOVING EAST AT 20
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL ALSO IMPACT...
ROLAND...
PROSPECT...
THALES...
WEST BADEN SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3848 8708 3851 8699 3850 8696 3850 8689
3853 8685 3853 8670 3869 8669 3869 8645
3858 8646 3837 8686 3837 8708
TIME...MOT...LOC 2106Z 258DEG 17KT 3879 8677 3855 8681
3842 8718
EESThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:46 PM EDT | Special Weather Statement | LMK | Dubois | 59 min |
| May 21, 4:35 PM EDT | Special Weather Statement | LMK | Orange | 55 min |
| May 21, 5:07 PM EDT | Special Weather Statement | LMK | Dubois | 38 min |
| May 21, 5:21 PM EDT | Severe Thunderstorm Warning | LMK | Dubois, Orange | 39 min |
| May 21, 5:36 PM EDT | Areal Flood Advisory | LMK | Dubois, Orange | 3 hr |
| May 21, 5:59 PM EDT | Special Weather Statement | LMK | Dubois, Orange, Washington | 61 min |
| May 21, 6:17 PM EDT | Tornado Warning | LMK | Crawford, Dubois, Orange | 28 min |
| May 21, 6:34 PM EDT | Areal Flood Advisory | LMK | Crawford, Dubois | 3 hr |
| May 21, 6:43 PM EDT | Tornado Warning | LMK | Crawford, Harrison, Orange, Washington | 32 min |
| May 21, 7:26 PM EDT | Special Weather Statement | LMK | Floyd | 34 min |
| May 21, 7:56 PM EDT | Special Weather Statement | LMK | Clark, Floyd | 49 min |
Nearby
Tornado Warnings in Indiana, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.